Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2005, 8:22 PM CDT for Edwards County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2005, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 22, 2005, 9:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Edwards County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 230123
SVRDDC
KSC047-230215-
/O.NEW.KDDC.SV.W.0236.050823T0122Z-050823T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT MON AUG 22 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 915 PM CDT
* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTHWEST OF KINSLEY...MOVING
SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF EDWARDS COUNTY...
KINSLEY...
LEWIS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3798 9940 3798 9954 3778 9945 3783 9923
3791 9913
$$
FINCH2 follow-up statements
000
WWUS53 KDDC 230155
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT MON AUG 22 2005
KSC047-230215-
/O.CON.KDDC.SV.W.0236.000000T0000Z-050823T0215Z/
EDWARDS KS-
855 PM CDT MON AUG 22 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EDWARDS COUNTY UNTIL
915 PM CDT...
AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL. THIS STORM WAS LOCATED NEAR KINSLEY...AND MOVING
SOUTHEAST AT 10 MPH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3798 9940 3798 9954 3778 9945 3783 9923
3791 9913
$$
UMSCHEID000
WWUS53 KDDC 230212
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT MON AUG 22 2005
KSC047-230222-
/O.EXP.KDDC.SV.W.0236.000000T0000Z-050823T0215Z/
EDWARDS KS-
912 PM CDT MON AUG 22 2005
...THE SEVERE THUNDERSTORM WARNING FOR EDWARDS COUNTY WILL EXPIRE AT
915 PM CDT...
AT 909 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3798 9940 3798 9954 3778 9945 3783 9923
3791 9913
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:04 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Aug 22, 3:04 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT MON AUG 22 2005 .DISCUSSION... DAYS 1-2... THE UPPER LEVEL PATTERN IS VERY FAVORABLE FOR THUNDERSTORM ACTIVITY ACROSS THE CENTRAL PLAINS. THE SOUTHERN BRANCH OF THE WESTERLIES EXTEND ACROSS THE PLAINS WITH 250MB WINDS AROUND 50KTS ACROSS KANSAS. A LARGE UPPER LEVEL TROUGH WAS PRESENT ACROSS EASTERN CANADA AND THE LAKES. A WEAK SFC FRONT EXTENDED FROM WEST TX INTO THE DEEP SOUTH, WITH A STRONGER FRONT ASSOCIATED WITH THE NORTHERN BRANCH ACROSS THE NORTHERN PLAINS AND MIDWEST. THERE WAS PLENTY OF MOISTURE, WITH WEAK UPSLOPE FLOW ENHANCING THE MOISTURE ACROSS THE CENTRAL HIGH PLAINS. A HIGH LEVEL(500-300MB) COLD POOL WAS NOTED ACROSS THE WESTERN THIRD OF THE CONUS. A STRONG UPPER TROUGH WILL APPROACH THE NORTHERN ROCKIES BY TUESDAY. THIS WILL AID IN LEE TROUGHING ACROSS THE PLAINS, BUT NOT COMPLETELY DESTROY THE LOW LEVEL BAROCLINIC ZONE. NOCTURNAL STORM CLUSTERS WILL ALSO HELP IN THIS REGARD. IN A NUTSHELL, THE HIGH LEVEL JET, UPPER COLD POOL OVER THE ROCKIES, LOW-LEVEL BAROCLINIC ZONE AND ABUNDANT MOISTURE WILL ALL AID PRECIP CHANCES. POPS WERE INCREASED A LITTLE TO THE 40-50% RANGE FOR TONIGHT AND 30% FOR TUESDAY NIGHT DUE TO THE AFOREMENTIONED PARAMETERS. NO CHANGES WERE MADE TO THE TEMPERATURE FORECASTS THOUGH WEDNESDAY. OF COURSE, THE TIMING AND LONGEVITY OF THE INDIVIDUAL STORM CLUSTERS WILL HAVE AN IMPACT ON TEMPS, AND THESE DETAILS ARE DIFFICULT TO PINPOINT WELL IN ADVANCE. DAYS 3-7... THE GOING EXTENDED GRIDS LOOKED REASONABLE AND IN GOOD AGREEMENT WITH THE LATEST MODELS OF THE ECMWF AND UKMET. FOR THE LARGE PART, HAVE DECIDED TO DISCOUNT THE GFS MODEL. AS THE NORTHERN BRANCH OF THE JET KEEPS UPPER SYSTEMS MIGRATING EAST ACROSS THE NORTHERN PLAINS EVERY 3 DAYS OR SO, THIS WILL LEAVE SOUTHWEST KANSAS IN A WARMING ZONE AT THE LOWER LAYERS. THURSDAY AND FRIDAY SHOULD WARM UP NICELY IN TO THE MID 90S, AND THIS AFTERNOON SURFACE HEATING MAY BE ENOUGH TO BREAK THE MORNING CAPS. SO, KEPT THUNDERSTORM CHANCES GOING WITH 30 POPS NORTH AND 20S SOUTH AND WEST. FRIDAY SHOULD BE A DAY BETWEEN DISTURBANCES TO OUR NORTH, SO DROPPED POPS FOR FRIDAY. ANOTHER STRONGER UPPER LOW PRESSURE SYSTEM CROSSES EAST TO OUR NORTH NO SATURDAY, THIS ONE PERHAPS A BIT FARTHER NORTH IN CANADA. THIS WILL LEAVE A COLD FRONT TO BARREL DOWN INTO NORTHWESTERN KANSAS, BUT NOT SURE IT WILL MAKE IT THROUGH DDCS CWA. SO, JUST WENT WITH 20 POPS FOR NOW ON SATURDAY AND A BIT COOLER FOR MAX TEMPS. A GRADUAL WARM UP WILL BEGIN AGAIN ON SUNDAY, WITH THE WESTERN 2/3RDS MAKING IT TO THE MID 90S AGAIN MONDAY. THE ONLY POPS FOR MONDAY WILL BE IN THE SOUTHEAST 6 OR 7 COUNTIES AS THE DEW POINTS WILL SUPPORT PLENTY OF MOISTURE AVAILABLE FOR AFTERNOON CONVECTION. DAYS 8-10... THE OUTLOOK FOR MONDAY AUGUST 29TH THROUGH WEDNESDAY AUGUST 31ST CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 87 65 88 / 50 20 30 20 GCK 63 87 64 88 / 50 00 30 00 EHA 61 89 64 88 / 40 00 30 00 LBL 65 88 66 90 / 40 00 30 20 HYS 65 83 66 87 / 50 20 30 20 P28 67 84 67 88 / 50 20 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FINCH/BURKE
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1135 AM CDT MON AUG 22 2005 KSZ030-031-043>046-061>066-074>081-084>090-231000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1135 AM CDT (1035 AM MDT) MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE BETWEEN 3 PM AND MIDNIGHT, ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO GARDEN CITY TO WAKEENEY. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT, ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO WAKEENEY. FINCH
In the hours before
Local storm report, Aug 22, 8:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 10 ENE BUTTERMILK 37.17N 99.17W
08/22/2005 1.00 INCH COMANCHE KS PUBLIC
WIND GUSTED TO 60 MPH.
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:44 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 49 min |
| Aug 22, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 62 min |
| Aug 22, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 67 min |
| Aug 22, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 55 min |
| Aug 22, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 67 min |
| Aug 22, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 53 min |
| Aug 22, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 56 min |
| Aug 22, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 51 min |
| Aug 22, 11:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.